Hail, East Baton Rouge
- When
- May 15, 3:40 PM CST
- Where
- East Baton Rouge County, Baker
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.580, -91.170
Isolated strong to severe thunderstorms developed in an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong to severe thunderstorms developed in an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:50 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 350 PM CDT FRI MAY 15 2009 .SHORT TERM... A SUMMER LIKE PATTERN WILL REMAIN IN PLACE THROUGH TOMORROW. THIS PATTERN IS DRIVEN BY A STRONG RIDGE OF HIGH PRESSURE WITH AN EAST- WEST ORIENTED AXIS CENTERED OVER THE CAROLINAS. DEEP SOUTHERLY FLOW WILL CONTINUE TO PUMP IN TROPICAL MOISTURE THROUGH TOMORROW. AT THE SAME TIME...STEEP LAPSE RATES ALOFT WILL ALLOW FOR A GREAT DEAL OF INSTABILITY. THE MAIN FACTORS LIMITING CONVECTIVE DEVELOPMENT CONTINUE TO BE A LACK OF STRONG UPPER LEVEL LIFT AND LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE. ANY CONVECTIVE ACTIVITY SHOULD INITIALLY FORM ALONG ANY SEABREEZE/LAKEBREEZE BOUNDARIES IN PLACE. ONCE CONVECTION GETS GOING...EXPECT CONTINUED DEVELOPMENT ALONG OUTFLOW BOUNDARIES. THE CONVECTION WILL BE DIURNALLY DRIVEN...WITH MOST OF THE ACTIVITY FORMING IN THE LATE MORNING AND EARLY AFTERNOON HOURS AND PERSISTING INTO THE EARLY EVENING HOURS. NOW...THE MAIN CAVEAT WITH THE OUTLOOK FOR TOMORROW...IS THAT TO THE NORTH AND WEST OF THE FORECAST AREA...A UNUSUALLY STRONG TROUGH WILL BEGIN TO DEVELOP IN THE PLAINS. ALL OF THE SHORT TERM FORECAST MODELS SHOW THAT THIS STRONG TROUGH WILL DIG TO THE SOUTHEAST THROUGH THE DAY. BY SATURDAY NIGHT...A SURFACE WILL DEVELOP IN THE MID-SOUTH. AS THE LOW AND PARENT UPPER LEVEL TROUGH DEEPEN...COOLER AND DRIER AIR OVER THE NORTHERN PLAINS WILL BE DRAWN TO THE SOUTH. THIS WILL ALLOW FOR THE FORMATION OF A POTENT COLD FRONT OVER THE ARKLATEX REGION SATURDAY NIGHT. ALTHOUGH THE FLOW ALOFT WILL BE WEAK...THERE SHOULD BE SUBSTANTIAL UPPER LEVEL COOLING...WHICH WILL IN TURN LEAD TO MUCH STEEPER LAPSE RATES AND GREATER OVERALL INSTABILITY LATE SATURDAY NIGHT INTO SUNDAY AS THE TROUGH AXIS PASSES OVER THE REGION. IN THE LOW LEVELS...THE STRONG COLD FRONT WILL ALSO BEGIN TO PULL THROUGH THE CWA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TO IMPACT THE FORECAST AREA LATE SATURDAY NIGHT INTO SUNDAY NIGHT. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE HIGHEST SUNDAY AFTERNOON INTO SUNDAY NIGHT...WITH HAIL AND WET MICROBURSTS LOOKING TO BE THE MAIN THREAT. TEMPERATURES SHOULD ALSO BE MUCH COOLER SUNDAY INTO SUNDAY NIGHT. DAYTIME HIGHS WILL BE AFFECTED BY EXTENSIVE CLOUD COVER AND RAINFALL...WHILE OVERNIGHT LOWS WILL BE DRIVEN BY STRONG COLD AIR ADVECTION TAKING HOLD IN THE WAKE OF THE FRONT. AS THE FRONT MOVES INTO THE COASTAL WATERS LATE SUNDAY NIGHT INTO MONDAY MORNING...EXPECT GRADUAL CLEARING TO TAKE HOLD. IN ADDITION...TEMPERATURES WILL REMAIN WELL BELOW NORMAL...AND HUMIDITIES WILL BE MUCH LOWER AS SURFACE RIDGING BUILDS IN...AND NORTHWEST FLOW ALOFT DOMINATES. .LONG TERM... BY THE MIDDLE OF NEXT WEEK...THE MEDIUM RANGE MODELS AGREE THAT A BROAD SOUTHWEST TO NORTHEAST ORIENTED SURFACE RIDGE WILL DOMINATE THE FORECAST AREA. IN THE UPPER LEVELS...A EAST TO WEST ORIENTED UPPER LEVEL RIDGE SHOULD ALSO BUILD IN. AS A RESULT...EXPECT LITTLE IN THE WAY OF CLOUD COVER AND VIRTUALLY NO CHANCE OF PRECIP TUESDAY THROUGH THURSDAY. TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEK...AS STRONG SUBSIDENCE ALOFT DOMINATES THE REGION. HOWEVER...A LARGE DIURNAL RANGE WILL BE IN PLACE...WITH OVERNIGHT LOWS DIPPING BELOW NORMAL DUE TO DRIER THAN NORMAL AIRMASS EXPECTED TO BE IN PLACE. WHILE THIS RIDGING DOMINATES THE IMMEDIATE GULF COAST...A CUT OFF LOW IS EXPECTED TO DEVELOP OVER THE SOUTHERN AND EASTERN GULF OF MEXICO. BOTH THE GFS AND ECWMF DEPICT THIS DEVELOPMENT...BUT THERE ARE LARGE DIFFERENCES ON THE EXACT PLACEMENT AND STRENGTH OF THIS SYSTEM. IN ANY EVENT...THERE SHOULD BE SOME TYPE OF COLD CORE UPPER LEVEL LOW STALLED OVER THE GULF OF MEXICO NEXT WEEK. IF THIS LOW REMAINS STATIONARY...A SURFACE REFLECTION MAY DEVELOP WEDNESDAY OR THURSDAY. AGAIN...THERE ARE GREAT DIFFERENCES ON THE STRENGTH OF ANY SURFACE LOW FORMING DURING THIS TIME. THE MODELS THEN DEPICT A NORTHWEST OR WESTWARD MOVEMENT OF THIS SYSTEM LATE NEXT WEEK INTO THE WEEKEND. GIVEN THE HIGH UNCERTAINTY AND LOW CONFIDENCE IN THE FORECAST FOR LATE NEXT WEEK...HAVE WENT WITH ONLY LOW END CHANCE POPS FOR FRIDAY AND SATURDAY. && .AVIATION... ...00Z TAF ISSUANCE... MOST CONVECTION THIS AFTERNOON HAS MISSED THE TERMINALS AND ENROUTE COVERAGE IS ISOLATED ENOUGH FOR VISUAL SEPARATION. SOME VECTORING MAY BE OCCURRING INTO KMSY AROUND A STRONG STORM OVER WESTERN LAKE PONTCHARTRAIN. CONVECTION IS EXPECTED TO DIMINISH WITH SUNSET AND POSSIBLE ISOLATED REDEVELOPMENT ON CONVERGENT MARITIME FLOW OVERNIGHT. VFR CONDITIONS EXPECTED TO PREVAIL AT TERMINALS THROUGH SATURDAY 00Z. 24/RR && .MARINE... MODEST ONSHORE FLOW EXPECTED TO CONTINUE THROUGH SATURDAY NIGHT THEN A WIND SHIFT WITH A LATE SEASON COLD FRONT MOVING OFFSHORE SUNDAY. PERSISTENT NORTHEAST FLOW FOR MUCH OF NEXT WEEK WITH GRADIENT TIGHTENING TOWARDS LATTER PART OF WEEK AS MODELS CONTINUE TO REFLECT A COLD CORE LOW PRESSURE SYSTEM MOVING OUT OF THE CARIBBEAN SEA INTO THE CENTRAL GULF OF MEXICO FOR NEXT WEEKEND. WILL NOT SPECULATE ON PROSPECTS OF TROPICAL DEVELOPMENT BUT TIDE INCREASES WOULD LIKELY RESULT AS EASTERLY FLOW STIFFENS INTO NEXT WEEKEND. 24/RR && .PRELIMINARY POINT TEMPS/POPS... MCB 68 83 66 75 / 20 60 50 60 BTR 69 86 67 76 / 20 60 50 60 MSY 71 85 70 78 / 20 50 40 60 GPT 70 83 68 78 / 20 60 50 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1044 AM CDT FRI MAY 15 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-161100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1044 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE AFTERNOON. MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE. MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN POSSIBILITY. MARINE... SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL WADE 30.64N 88.57W
05/15/2009 E0.88 INCH JACKSON MS BROADCAST MEDIA
PUBLIC REPORT RELAYED OF NICKEL HAIL FOR 5 MINUTES. PEAK
KLIX VIL 50 KG/M2.
&&
24/RRLAZ036-047-048-050-152215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 419 PM CDT FRI MAY 15 2009 ...STRONG THUNDERSTORM MOVING NORTH AFFECTING EAST FELICIANA PARISH...LIVINGSTON PARISH...EAST BATON ROUGE PARISH...WEST BATON ROUGE PARISH... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BATON ROUGE...OR ABOUT 3 MILES SOUTHEAST OF BATON ROUGE AIRPORT...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BATON ROUGE AIRPORT...BAKER...GREENWELL SPRING...WATSON...ZACHARY...SLAUGHTER AND PRIDE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175706.